Erowid References Database
Horton JC, Trobe JD.
“Akinetopsia from nefazodone toxicity”.
Am J Ophthalmol. 1999 Oct 08;128(4):530-1.
PURPOSE: To investigate two cases of selective impairment of motion perception (akinetopsia) induced by toxicity from the antidepressant nefazodone, a new drug that blocks serotonin reuptake and antagonizes 5-HT2 receptors.
METHODS: Case reports.
RESULTS: A 47-year-old man receiving nefazodone (Serzone; Bristol-Meyers Squibb, New York, N.Y.) (100 mg twice daily), reported a bizarre derangement of motion perception. Moving objects were followed by a trail of multiple "freeze-frame" images, which dissipated promptly when motion ceased. A 48-year-old woman receiving nefazodone (400 mg daily at bedtime) reported a similar phenomenon, with visual trails following moving objects. In both patients, vision returned to normal after the dosage of nefazodone was reduced or eliminated. CONCLUSIONS: Nefazodone toxicity can result in akinetopsia, characterized by the inability to perceive motion in a normal, smooth fashion; persistence of multiple, strobelike images; and visual trails behind moving objects. In this rare syndrome, stationary elements are perceived normally, indicating that nefazodone causes selective impairment of pathways involved in motion processing in the visual system.
[ Cite HTML